+ copy+Line Copy 7

University of California San Francisco

Give to UCSF

UCSF Clinical Pharmacy Study Is Part of FDA Acetaminophen Deliberations

By Jeffrey Norris

Liver-damaging overdoses of acetaminophen, the popular painkiller and fever reliever first marketed under the brand name Tylenol, are still on the rise. This rise has occurred despite warning labels on acetaminophen packaging that were added voluntarily by the drug industry in 2002. That’s the conclusion of William Soller, PhD, executive director of the Center for Consumer Self Care at the UCSF School of Pharmacy. Soller’s most recent study was included in information circulated to a US Food and Drug Administration (FDA) advisory panel that has been weighing additional steps to reduce the incidence of accidental overdose from acetaminophen. Yesterday, the advisory panel recommended that the maximum over-the-counter (OTC) dose of the drug be reduced from 1,000 milligrams to 650 milligrams. The panel also recommended that the maximum recommended daily dose be decreased from 4,000 milligrams, although the committee had not been asked to specify a lower limit. In a majority of cases, the agency follows its panels’ recommendations. Soller’s research team searched entries pertaining to liver toxicity and acetaminophen in the Adverse Event Reporting System, a database that supports the FDA’s postmarketing drug safety surveillance program. Soller’s group compared data before and after an industrywide voluntary warning to not take more than two acetaminophen-containing medications was added to product labels in 2002. In looking at selected periods from 1997 through 2004, the rate of acetaminophen overdoses resulting in liver toxicity doubled after the warning was added, they found. Soller is submitting the study for publication in a scientific journal. No drug, including common over-the-counter painkillers, is without side effects, which may vary between drugs and among individuals, Soller notes. Aspirin, acetaminophen and ibuprofen (Advil) are distinct and valuable choices to have available for consumers and when used as directed, he says. But consumers often fail to read warning or ingredient labels. Consumers may unknowingly combine acetaminophen with a second painkiller or other drug that also contains acetaminophen. “From our own studies,” Soller says, “about 50 percent of people report that most of the time, they do not read the information handed out at the pharmacy with prescription drugs. And other studies show many do not read OTC drug labels.” The FDA advisory panel recommended the addition of a “black box” warning to prescription drugs containing acetaminophen. In addition, the panel recommended pulling from the market prescription opiate painkillers — such as Percocet and Vicodin — that also contain acetaminophen. “If these steps do not have an impact in reducing liver damage and hospital emergency department visits, the next step may be package-size restriction, or the elimination of acetaminophen from cough and cold products,” Soller says. Soller also favors inclusion of warnings in advertising for OTC drugs containing acetaminophen.

Related Links:

Center for Consumer Self Care
UCSF School of Pharmacy

Acetaminophen and Liver Injury: Q & A for Consumers
US Food and Drug Administration

Adverse Event Reporting System
US Food and Drug Administration